A client admitted with pneumonia had a last alcoholic drink about 60 hours ago. The client is now disoriented, tremulous and sweating, is brushing at 'insects' on the blanket, and has a heart rate of 128/min, blood pressure of 172/104 mm Hg and a temperature of 101.1 F (38.4 C). A symptom-triggered withdrawal protocol is prescribed. Which action is the priority?
Apply wrist restraints to protect the IV line.
Darken the room completely and repeat the withdrawal score in 4 hours.
Give the prescribed benzodiazepine according to the protocol and maintain seizure precautions.
Reorient the client and explain that the insects are not real.
Show the answer and explanation
Answer: C. Give the prescribed benzodiazepine according to the protocol and maintain seizure precautions.
Topic: alcohol withdrawal delirium and symptom-triggered treatment
Confusion, hallucinations and autonomic overactivity two to three days after the last drink indicate alcohol withdrawal delirium (delirium tremens), a medical emergency. A high score on a withdrawal scale such as the CIWA-Ar calls for benzodiazepine dosing, with protection from seizures and frequent reassessment.
Why the others are wrong
A – Restraints increase agitation and the risk of injury and do not treat the cause.
B – A dark room adds shadows and misperceptions, and severe withdrawal is reassessed far more often than every 4 hours.
D – Reorientation is supportive but will not control severe withdrawal or prevent seizures.
Written for the Medical Exam YouTube channel and answered blind by a second AI model before publication.
2Question
A client found unresponsive with a respiratory rate of 6/min and pinpoint pupils after taking extended-release oxycodone receives naloxone. Ten minutes later the client is awake with a respiratory rate of 14/min and says, 'I am fine now. Take this monitor off.' Which action is the nurse's priority?
Remove the monitor, because the respiratory depression has been reversed.
Keep monitoring respiratory rate and level of sedation closely, because the effect of naloxone may wear off before the opioid does.
Give another dose of naloxone now to prevent a relapse.
Begin teaching about substance use treatment programs.
Show the answer and explanation
Answer: B. Keep monitoring respiratory rate and level of sedation closely, because the effect of naloxone may wear off before the opioid does.
Topic: opioid overdose: naloxone and re-sedation
Naloxone acts for a shorter time than many opioids, especially extended-release forms, so sedation and respiratory depression can return. The client needs continued observation and repeat doses only if the signs recur.
Why the others are wrong
A – Stopping observation exposes the client to unrecognized return of respiratory depression.
C – Extra naloxone without signs of recurrence can bring on acute withdrawal and severe pain; it is titrated to breathing.
D – Teaching and referral matter but follow physiological safety.
Written for the Medical Exam YouTube channel and answered blind by a second AI model before publication.
3Question
A client who has taken alprazolam every day for two years says, 'I am tired of depending on this pill. I am going to stop it today.' Which response by the nurse is most appropriate?
'That is safe to do as long as you avoid alcohol for a few weeks.'
'Take a tablet only on the days you feel anxious until the bottle is empty.'
'Stopping suddenly can cause withdrawal, including seizures. Your prescriber can plan a gradual reduction with you.'
'Replace it tonight with an over-the-counter sleep aid.'
Show the answer and explanation
Answer: C. 'Stopping suddenly can cause withdrawal, including seizures. Your prescriber can plan a gradual reduction with you.'
Topic: benzodiazepine dependence and withdrawal
Long-term benzodiazepine use produces physical dependence. Abrupt withdrawal can cause rebound anxiety, insomnia, tremor and seizures, so the dose is tapered slowly under the prescriber's supervision while the client's wish to stop is supported.
Why the others are wrong
A – Abrupt stopping is unsafe whether or not alcohol is avoided.
B – Irregular, self-directed dosing is not a taper and can still bring on withdrawal.
D – An over-the-counter sleep aid does not prevent benzodiazepine withdrawal.
Written for the Medical Exam YouTube channel and answered blind by a second AI model before publication.
4Question
A client with alcohol use disorder who had been sober for six months drank heavily last weekend and tells the clinic nurse, 'I threw it all away. I am a failure.' Which responses by the nurse are appropriate?
Select all that apply.
'What was going on in the hours before you took the first drink?'
'You will need to try much harder this time.'
'At least it was only one weekend.'
'Let's look at your relapse prevention plan and how to get back in touch with your support group.'
'Why would you throw away six months of hard work?'
Show the answers and explanation
Answers: A and D.
A – 'What was going on in the hours before you took the first drink?'
D – 'Let's look at your relapse prevention plan and how to get back in touch with your support group.'
Topic: relapse and relapse prevention
Relapse is common in recovery and is used as a chance to learn. The nurse helps the client identify the triggers and strengthens the plan and the supports, without blame and without excusing the drinking.
Why the others are wrong
B – This implies that the relapse came from lack of effort and adds to shame.
C – Minimizing the episode supports denial of its seriousness.
E – A 'why' question that repeats the client's self-blame is judgmental.
Written for the Medical Exam YouTube channel and answered blind by a second AI model before publication.
5Question
A client who has taken lorazepam every day for two years for anxiety tells the clinic nurse, 'I read that these pills are addictive, so I threw them away this morning. I am done with them.' Which response by the nurse is best?
'That is a healthy decision. Drink plenty of fluids and rest for the next few days.'
'Stopping suddenly after long daily use can cause severe withdrawal, including seizures. Let us contact your prescriber today about reducing the dose gradually.'
'From now on, take a tablet only on the days when your anxiety is at its worst.'
'After two years your body depends on this medication, so you will need to stay on it for life.'
Show the answer and explanation
Answer: B. 'Stopping suddenly after long daily use can cause severe withdrawal, including seizures. Let us contact your prescriber today about reducing the dose gradually.'
Topic: benzodiazepine dependence and tapering
Long-term daily benzodiazepine use produces physiological dependence. Abrupt discontinuation can cause rebound anxiety, insomnia, tremor, and in severe cases delirium and seizures, so the drug is tapered gradually under the prescriber's supervision. The nurse supports the client's goal while making the method safe.
Why the others are wrong
A – Approving an abrupt stop overlooks the risk of withdrawal seizures; fluids and rest do not prevent them.
C – Irregular, as-needed use after daily dosing is still an abrupt drop and produces repeated withdrawal and rebound anxiety.
D – Dependence does not mean lifelong use; a gradual taper allows most clients to stop safely.
Written for the Medical Exam YouTube channel and answered blind by a second AI model before publication.
NCLEX-RN is a registered trademark of the National Council of State Boards of Nursing, Inc. (NCSBN). This site is not affiliated with, sponsored by or endorsed by the owner of that mark.